Alert archive / California / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 2, NWS Los Angeles, CA
NWS Los Angeles, CA issued this severe thunderstorm warning at Aug 18, 2013, 2:42 PM PDT for Los Angeles County, California. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2013, 2:42 PM PDT (21:42 UTC)
- Expired
- Aug 18, 2013, 3:45 PM PDT
- In force
- 63 min
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
County Los Angeles County, CA
The radar
The Edwards AFB radar (KEYX), 50 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2465 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
777
WUUS56 KLOX 182142
SVRLOX
CAC037-182245-
/O.NEW.KLOX.SV.W.0002.130818T2142Z-130818T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OXNARD CA
242 PM PDT SUN AUG 18 2013
THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA...
* UNTIL 345 PM PDT
* AT 237 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL TO QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 8 MILES EAST OF SADDLEBACK BUTTE STATE PARK...OR 10 MILES
NORTHEAST OF LAKE LOS ANGELES...AND MOVING NORTH-NORTHWEST AT 10
MPH.
* THE SEVERE THUNDERSTORM WILL CONTINUE TO MOVE ALONG THE LOS
ANGELES AND SAN BERNARDINO COUNTY LINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3451 11766 3451 11776 3466 11780 3483 11782
3483 11767 3482 11766
TIME...MOT...LOC 2141Z 178DEG 11KT 3470 11768
$$
HALL2 follow-up statements
833
WWUS56 KLOX 182153
SVSLOX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
253 PM PDT SUN AUG 18 2013
CAC037-182245-
/O.CON.KLOX.SV.W.0002.000000T0000Z-130818T2245Z/
LOS ANGELES CA-
253 PM PDT SUN AUG 18 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM PDT
FOR NORTHEASTERN LOS ANGELES COUNTY...
AT 243 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL TO
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS 6 MILES NORTHEAST OF SADDLEBACK BUTTE STATE PARK...OR 11
MILES NORTHEAST OF LAKE LOS ANGELES...MOVING NORTH AT 15 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3451 11766 3451 11776 3466 11780 3483 11782
3483 11767 3482 11766
TIME...MOT...LOC 2150Z 178DEG 11KT 3473 11768
$$
HALL258
WWUS56 KLOX 182245
SVSLOX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
345 PM PDT SUN AUG 18 2013
CAC037-182254-
/O.EXP.KLOX.SV.W.0002.000000T0000Z-130818T2245Z/
LOS ANGELES CA-
345 PM PDT SUN AUG 18 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LOS ANGELES
COUNTY WILL EXPIRE AT 345 PM PDT...
THE STORMS HAVE MOVED EAST OF THE AREA AND THE WARNING HAS BEEN
ALLOWED TO EXPIRE.
LAT...LON 3451 11766 3451 11776 3466 11780 3483 11782
3483 11767 3482 11766
TIME...MOT...LOC 2244Z 178DEG 11KT 3489 11769
$$
HALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:45 PM PDT, 57 minutes earlier.
Area forecast discussion, Aug 18, 1:45 PM PDT, 57 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 145 PM PDT SUN AUG 18 2013 .SYNOPSIS... A SLIGHT COOLING TREND IS EXPECTED FOR THE NEXT COUPLE DAYS AS AN AREA OF LOW PRESSURE SITS OFF THE CENTRAL CALIFORNIA COAST AND DEEPENS THE MARINE LAYER. THE NIGHT AND MORNING LOW CLOUDS AND FOG WILL EXTEND INTO THE COASTAL SECTIONS AND LOCALLY INTO THE VALLEYS. LOW PRESSURE WILL CONTINUE ALONG THE WEST COAST THROUGH THE WEEK TO BRING NEAR TO SLIGHTLY BELOW NORMAL TEMPERATURES TO THE REGION. && .SHORT TERM (TODAY-WED)...AN UPPER LOW CONTINUES TO SPIN JUST WEST OF THE CENTRAL COAST THIS AFTERNOON WHILE SOME MONSOON MOISTURE HAS MOVED IN TO SOUTHEAST CALIFORNIA. OUR FORECAST AREA REMAINS ON THE PERIPHERY OF THESE TWO SYSTEMS. DECIDED TO GO AHEAD AND BUMP POPS UP OVER 15 FOR THE EASTERN SAN GABRIELS MAINLY TO GET A SLIGHT CHANCE OF THUNDERSTORMS INTO THE FORECAST, THOUGH FORECAST THINKING HASN'T CHANGED MUCH FROM EARLIER. THE BEST INSTABILITY AND MOISTURE IS SOUTH AND EAST OF US BUT BASED ON THE DECENT ACTIVITY GOING ON OVER BIG BEAR IT'S NOT UNREASONABLE THAT EASTERN LA COUNTY COULD SEE A STORM OR TWO BEFORE THE DAY IS OUT. CLOSER TO THE UPPER LOW, THE CENTRAL COAST HAS A NON-ZERO THREAT OF ELEVATED CONVECTION THIS AFTERNOON AND TONIGHT, THOUGH AGAIN MODELS CONTINUE TO INDICATE BETTER LAPSE RATES AND INSTABILITY EAST AND NORTH. SO FOR NOW HAVE KEPT POPS BELOW THE MAGIC 15 LINE AND WILL JUST MONITOR THE SITUATION TONIGHT. IN BETWEEN, PRETTY QUIET. MARINE LYR IS BEHAVING MUCH LIKE IT HAS THE LAST FEW DAYS, LINGERING AT MANY BEACHES THROUGH THE AFTERNOON. GRADIENTS STARTING TO SHOW TRENDS SHIFTING BACK TO ONSHORE WHILE HIGHS TODAY ARE MORE OR LESS THE SAME AS YESTERDAY. EXPECTING JUST A BIT OF ML DEEPENING TONIGHT AS THE LOW SHIFTS SLIGHTLY SOUTH BUT COVERAGE PROBABLY SIMILAR TO THIS MORNING, THEN CLEARING AGAIN TO THE BEACHES MONDAY. A MB STRONGER ONSHORE FLOW SHOULD BRING A COUPLE DEGREES OF COOLING MOST COAST/VALLEY AREAS MONDAY. STILL A LITTLE INSTABILITY AND UPPER LEVEL MOISTURE MONDAY BUT LESS THAN TODAY AND WILL KEEP TSTORMS OUT OF THE FORECAST. VERY LITTLE CHANGE TUE/WED. POSSIBLY SOME HIGH CLOUDS MOVING THROUGH AT TIMES TUESDAY AS MOISTURE WRAPS AROUND THE STILL STATIONARY UPPER LOW. BUT AT THIS TIME NOT SEEING ANYTHING TO WARRANT POPS OR EVEN PARTLY CLOUDY SKIES. DAYTIME HIGHS EXPECTED TO CHANGE LITTLE. .LONG TERM (THU-SUN)...UPPER LOW FINALLY EXITING THE STATE ON THURSDAY TO BE REPLACED BY A WEAK TROF THROUGH THE WEEKEND. THE ECMWF IS DEEPER WITH THE TROF AND THUS COOLER AS WELL. FOR NOW WILL JUST INDICATE LITTLE CHANGE THROUGH THE PERIOD WITH HIGHS NEAR TO SLIGHTLY BELOW SEASONAL NORMS. ALL MODEL SOLUTIONS KEEP MONSOON MOISTURE WELL EAST INTO EARLY NEXT WEEK. && .AVIATION...18/1800Z. MID/UPPER LEVEL LOW PRESSURE SYSTEM CENTERED APPROXIMATELY 75 NM NORTHWEST OF POINT PIEDRAS BLANCAS WILL GRADUALLY SHIFT SOUTHWEST. UPPER LEVEL MODERATE AND DRY SOUTH WINDS WILL PREVAIL WHILE MID LEVEL LIGHT SOUTH WINDS BECOME LIGHT TO MODERATE SOUTHEAST WITH INCREASING MOISTURE AFTER 19/08Z OVER THE AREA. WEAK TO MODERATE ONSHORE PRESSURE GRADIENT THROUGH 19/20Z THEN MODERATE ONSHORE GRADIENT AFTER 19/20Z. MARINE LAYER TOP WAS APPROXIMATELY .9KFT THIS MORNING WITH AN UNORGANIZED CLOUD FIELD. THE MARINE LAYER TOP IS EXPECTED TO DIFFER BY PLUS .2KFT WITH A LESS ORGANIZED CLOUD FIELD MORNING MORNING. KLAX...CHANCE CIGS 006 AND VSBY 2SM BR THROUGH 18/21Z THEN CHANCE VSBY 4SM HZ BETWEEN 18/21-19/05Z. CHANCE CIGS 007 VSBY 5SM BR BETWEEN 19/05-19/21Z THEN CHANCE CIGS 012 AFTER 19/21Z. KBUR...CHANCE CURRENT SKY/VSBY CONDITIONS WILL PERSIST THROUGH THE PERIOD. VIRTUALLY CERTAIN - 95-100% VERY LIKELY - 80-95% LIKELY - 60-80% CHANCE - 30-60% VERY UNLIKELY - 20% OR LESS && .LOX WATCHES/WARNINGS/ADVISORIES... NONE. && PUBLIC...MW AVIATION...30 SYNOPSIS...SWEET WWW.WEATHER.GOV/LOSANGELES
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 3:04 AM PDT | Small Craft Advisory | LOX | 6 hr | |
| Aug 18, 9:02 AM PDT | Small Craft Advisory | LOX | 5 hr | |
| Aug 18, 3:43 PM PDT | Areal Flood Advisory | LOX | 3 hr | |
| Aug 18, 4:22 PM PDT | Severe Thunderstorm Warning | LOX | Los Angeles | 23 min |
Nearby
Severe Thunderstorm Warnings in California, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.